Topomax dosage

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Brighid
New Member


Date Joined Jan 2008
Total Posts : 2
   Posted 1/9/2008 1:23 PM (GMT -6)   
Is it necessary to, over time, up the dosage of Topomax? I have been put on 25 mg. per day only YESTERDAY and already feel like I am a complete IDIOT. It took me about 20 minutes to sign up for this website. It was prescribed to me (along with a 5 day round of prednisone 5 first day down to 1), for a month long nasty headache that sat on top of head and reverbarated down back, never got relief even for a MOMENT. The last few weeks eye sockets ached, etc. No pain killer in the world helps. MRI came back neg. This has happened now 4x in the last 10 yrs., never longer than 6 days, excepting this time, which has been a month exactly starting Dec. 8. Obviously I'm at the end of my rope, but have children, incuding a 10 mnth. old and dont want to drive around like this and put any one in danger, or do some other stupid thing.  Also I should probably forget about the daily crosswords and finishing The Fountainhead. He wants me to stay on the one pill for a week and then go up to 2 (50mg), the 2nd week. Wont that make me more stupid/tired? if I feel better, (god willing) can I just stay @ one per day? I would have asked the neurologist these questions y'day but I had no idea about this drug, as I basically have never been ON any meds. before and am an otherwise healthy person! Can someone advise! Thanks!

kymark
Regular Member


Date Joined Dec 2005
Total Posts : 86
   Posted 1/9/2008 1:40 PM (GMT -6)   
The idea behind slowly increasing your dosage is to become acclimated to the side effects. If you're still feeling brain-dead after a week at the 25 mg. dose, I'd suggest staying there for a second week or more (but let your dr. know about it). It takes different people different amounts of time to adjust to Topamax.

Different people are also helped by different dosages. I needed a lot more than 25 mg to get any relief (I topped out at 175, if I remember correctly). If 25 mg is enough to give you relief, there's no reason to increase it. Your doctor was probably just recognizing that most people need more than that to get any help. You may also find that a dosage that works for several months may need to be increased once your body gets "too" used to it. Topamax stopped helping me enough to be worth the side effects after about a year.

Doctors often seem to discount the side effects of meds, and while you don't want to do something your doctor says is unsafe, going slower on upping a dosage should be fine. After all, it's your body -- the doctor is just the "mechanic" you hired to help repair it. Don't be afraid to assert yourself as a full partner in your health care! Call, email, or write your doctor if you need to consult about meds or symptoms between appointments.

pink01
New Member


Date Joined Feb 2008
Total Posts : 13
   Posted 2/5/2008 10:02 PM (GMT -6)   
Hi, when i started topamax on 25 mg twice a day I felt soooo stupid and so high for about a week but it wore off after that and i felt normal again. I hope that that happened for you. I did go up to 50 mg twice a day and the same thing happened again for about a week and it wore off too. So I do think that it does take some getting used to. So hopefully it wears off for you!!

sarahswan
Regular Member


Date Joined Dec 2007
Total Posts : 57
   Posted 2/17/2008 12:29 PM (GMT -6)   

Everyone needs different dosages. The first neurologist who put me on topamax swore up and down it was NECESSARY i go all the way up to 100mg. omg i have never been so sick from a medication...not only was i horribly stupid (my bf would joke he need to spoon feed me on that dosage) but i was so horribly nauseous that as soon as i took topamax i had to go to bed b/c i was so dizzy and sick. After going to a neurologist who specializes in migraines (and whose motto is "low and slow" with medication dosages), we found that my ideal dosage on topamax is 50 mg. Keep track of how you're feeling. Be careful not to drive if at all possible when you're feeling this way! And communicate along the way with your dr. Thats the best advice I have. Good luck :)...this too, shall pass.

Sarah


HoneysBunny
Regular Member


Date Joined Nov 2007
Total Posts : 25
   Posted 2/18/2008 6:47 PM (GMT -6)   

For some reason I didnt read that anyone took their topamax at bedtime. This is when I take mine and since I cant sleep and have to take ambien it helps with the not being able to sleep. I am only on 50mg right now but go to neuro this week. I have been having migranes every day for a month now so I think its time to up it. I would rather be a little loopy and tired then have this pain. Anyway the whole reason for me writing this was to tell you to take it at bedtime:)

 


Fibro, Ulceractive Colitis, Depression, Anxiety, Complete Hysterectomy at 36 (39 now), Sleep problems and all the other things that come along with Fibro nodules and enlarged thyroid, migranes
 
Meds
premerin, asacol, snthroid, topamax, imitrex, percocet, klonopin, effexor - Im sure I might have forgotten something:)


sarahswan
Regular Member


Date Joined Dec 2007
Total Posts : 57
   Posted 2/18/2008 10:10 PM (GMT -6)   
honey - Really good point! I also take the 50mg at bed. I'm not sure, if at higher dosages you need to spread it out throughout the day. Something to ask your dr about.
http://www.myspace.com/nomoremigraine
 
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 17, 2017 3:49 AM (GMT -6)
There are a total of 2,883,069 posts in 316,353 threads.
View Active Threads


Who's Online
This forum has 157478 registered members. Please welcome our newest member, bludee.
241 Guest(s), 7 Registered Member(s) are currently online.  Details
07kr5, pattygirl, Goodboy874565, Carn13, straydog, kellyinCali, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer